Colorado, 2024

Winter Storm and Winter Weather in Colorado, February 2 to 4, 2024

February 2 to 4, 2024 · NWS BOU · 7 events in 7 counties and zones

Very heavy wet snow occurred in and near the Front Range Foothills and Palmer Divide. Storm totals ranged from 8 to nearly 20 inches in those areas, including the western and southern Denver suburbs.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very heavy wet snow occurred in and near the Front Range Foothills and Palmer Divide. Storm totals ranged from 8 to nearly 20 inches in those areas, including the western and southern Denver suburbs. Further north and east, storm totals ranged from 2 to 5 inches in Fort Collins/Loveland, as well as eastern areas of metro Denver. Denver International Airport recorded 0.72 of precipitation on the 3rd, which tied this storm for the 3rd wettest for the month of February, going back to 1872. Numerous roads and highways from Denver west into the foothills were closed including Interstate 70, US 40, US 285 and C-470. Numerous vehicles became stuck in the heavy wet snowfall, with rates up to 2 inches per hour making the roadways impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 2, 4:38 PM MST, 22 minutes earlier. Its key messages:

  • Forecast uncertainty remains high for the Front Range regarding amount of rain and snow.
  • Significant mountain snow still expected tonight through Saturday night, with impacts to the weekend ski traffic.
  • Impactful snow likely across portions of the Foothills and Palmer Divide early Saturday morning through Saturday night.
  • Considerable uncertainty remains in the snowfall forecast across the urban corridor, with a low to moderate (20-50%) probability of significant snowfall... with the a total snowfall of less than an inch possible (~10-25%)
Area forecast discussion, Feb 2, 4:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
438 PM MST Fri Feb 2 2024

.KEY MESSAGES...

- Forecast uncertainty remains high for the Front Range regarding
  amount of rain and snow.

- Significant mountain snow still expected tonight through
  Saturday night, with impacts to the weekend ski traffic.

- Impactful snow likely across portions of the Foothills and
  Palmer Divide early Saturday morning through Saturday night.

- Considerable uncertainty remains in the snowfall forecast across
  the urban corridor, with a low to moderate (20-50%) probability
  of significant snowfall... with the a total snowfall of less
  than an inch possible (~10-25%)

&&

.SHORT TERM...(Tonight)
Issued at 208 PM MST Fri Feb 2 2024

Showers were a little slow to get started, but we're starting to
see them develop now. And it is getting moist/unstable enough for
some weak showers on the plains too. Pretty marginal instability
for thunder, we might have a little over the mountains, but the
idea of getting widespread light snow showers over the mountains in
the late afternoon with some heavier showers still looks good.
Whatever we get on the plains will be all rain.

Moisture on the plains will continue to increase from the
south and southeast overnight. This will eventually lead to low
clouds and probably a steady light rain, with the snow level
between 5 and 6 thousand feet. With initially light precipitation
and relatively warm surfaces, there probably won't be any
accumulation in the Denver area yet, though some places may have a
steady light snow in the early morning hours. Surface air
temperatures should be between 32 and 36 degrees at that time.
Mountain snowfall should be steadier late tonight, but the heavier
showers should have diminished.

.LONG TERM...(Saturday through Friday)
Issued at 208 PM MST Fri Feb 2 2024

...COMPLEX WINTER STORM FORECAST THROUGH THE WEEKEND...

A difficult winter storm forecast continues for the weekend, with
the potential for a high impact winter storm Saturday into
Saturday night across the Foothills, Palmer Divide, and portions
of the urban corridor.

As we've noted, the synoptic pattern (big picture) hasn't changed
significantly over the past few days. An upper trough is expected
to slide across the Four Corners region into northeastern New
Mexico, and close off near the OK/TX panhandle overnight tonight,
stalling out tomorrow and eventually drifting into southern
Oklahoma by Saturday night. Even with the larger scale details set
here, guidance still has been inconsistent with the handling of
the closed low through the weekend. A deep plume of moisture from
the Gulf of Mexico is expected to advect into the region during
the day Saturday on the north/eastern periphery of the upper low.

There is even more notable uncertainty with the finer details of
the forecast. Though there's generally been a trend towards this
plume actually reaching our forecast area (higher confidence in
the total QPF forecast), several key details of the forecast
remain highly uncertain - despite being within 24 hours of the
main part of the storm for the Front Range and adjacent plains.

There are a few important pieces of the puzzle that need to be
sorted out still:
1. Barrier jet - guidance has occasionally hinted at a strong
barrier jet/belt of strong northerly flow developing near the I-25
corridor by Saturday afternoon, limiting the westward extent of
the heaviest precip. Recent trends have backed away from this.

2. Timing of heaviest precip - high resolution guidance has hinted
at a quicker arrival of the GoM plume of moisture, with the bulk
of the precipitation falling during the daytime rather than the
evening/overnight.

3. Surface temperatures - with wet bulb temperatures hovering
between 32-35, minor changes in the temperature forecast will have
important implications in the rain/snow changeover across the
lower elevations.

In terms of impacts...

Mountains: Little change to the forecast here, with snow
continuing through most of the day Saturday and into Saturday
night. Amounts haven't changed significantly in the past few
forecast cycles, with widespread totals of 8 to 18 inches across
the higher elevations, and 4 to 10 inches for the mountain
valleys. The heaviest snow looks to fall during the first half of
the day Saturday with gradual improvement through Saturday night.

Foothills: Due to the aforementioned issues with the potential
barrier jet/westward extent of moisture, we've kept the forecast
largely similar to the previous one. There is the potential for
heavier snow to work into the foothills during the afternoon or
evening Saturday, and we will be evaluating the need to upgrade to
a Winter Storm Warning if guidance continues to trend in this
direction.

Palmer Divide: Confidence remains high (60-80%) in an impactful
snowfall event beginning sometime Saturday morning. Snow levels
should remain near or just below 6000 feet through the day,
leading to most of the precipitation falling as snow. HREF
probability matched mean snowfall shows a swath of 6-15 inches of
snow in this region, and model agreement is much better in this
area than the foothills and urban corridor. This will still be a
heavy wet snow. Heavier rates in the afternoon and evening could
make travel very difficult at times with slushy/snowpacked roads
likely under heavier bands.

Urban Corridor: Of course, the Denver metro still has a
considerable amount of uncertainty in the snow forecast, with
guidance offering various times for precipitation onset,
changeover, and snowfall totals. Most of the higher resolution
guidance is much wetter, but also much warmer than the coarser
models today. The latter 12z and early 18z guidance has also lost
the idea of a strong barrier jet shunting the heaviest
precipitation along and east of I-25, and instead bring it towards
the base of the foothills... which conceptually makes more sense
in this setup.

As an office, we discussed what (if any) headlines best fit the
forecast for the Denver metro zones for quite a bit of time today.
Eventually we settled on a Winter Storm Watch, but this was still
a difficult decision given the low totals in our current
deterministic grids. Still, the *potential* for a transition to
heavy snow in the afternoon/evening, with snowfall rates possibly
exceeding 1" per hour at times, was enough to justify a watch in
this period. It's very well possible this eventually turns to an
advisory or is simply canceled, but this seems to be the best
option to highlight the low confidence, but potentially high
impact event.

Beyond this storm... we'll see a return to mild and dry weather
early next week as ridging builds back over the region. The
warmest day looks to be Tuesday in a southwesterly flow regime...
and highs could make it to the low 60s. Another storm system is
expected to arrive by mid-week. This storm should be weaker and
would likely provide some light to moderate snow amounts in the
mountains with some scattered rain or snow showers across the
lower elevations. The NBM blend is sufficient through this period
at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 430 PM MST Fri Feb 2 2024

CIGS in the 050-065 range and isolated showers are become a little
more expansive southeast of the Denver area currently, and will
continue to spread NW in the next few hours. Robust SE winds
currently in place will likely see speeds slacken somewhat in the
next 2-3 hours, although prevailing direction is favored to
remain SE through this evening.

A Denver cyclone will remain in the vicinity of the terminal into
tonight and provides for high uncertainty in the wind direction
during the overnight period. Will continue to lean towards
eventual transition to N/NW flow near sunrise Sat, but directions
could be quite variable. In any case, speeds should stay at or
below 10 kts overnight.

Rain/snow showers will be possible any time for all terminals
starting this evening, however the favored timeframes for greatest
coverage and likelihood of precipitation for the Denver area
terminals will be tonight (~06-10Z), and again tomorrow late
morning through the afternoon and evening, when any heavier
showers will be capable of reducing the visibility below 1 mile
and producing CIGS in the 004-010 range.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Sunday for COZ030-032-037.

Winter Storm Warning until 5 AM MST Sunday for COZ031-033-034.

Winter Weather Advisory from 5 AM Saturday to 5 AM MST Sunday
for COZ035-036.

Winter Storm Watch from Saturday morning through late Saturday
night for COZ039-040.

Winter Storm Warning from 5 AM Saturday to 5 AM MST Sunday for
COZ041.

&&

SHORT TERM...Gimmestad
LONG TERM...Hiris
AVIATION...Rodriguez
Hazardous weather outlook, Feb 2, 11:56 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1156 AM MST Fri Feb 2 2024

COZ030>051-031900-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1156 AM MST Fri Feb 2 2024

...WINTER STORM WARNINGS, ADVISORIES, AND WATCHES FOR THE
MOUNTAINS, FOOTHILLS, AND PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

In the mountains, snow will increase in coverage through the day
and is expected to become heavy at times by late this afternoon
and tonight. Across the urban corridor and northeast plains, it
will be cooler today with a slight chance of rain showers mainly
near the higher terrain this afternoon. By this evening, the
showers will increase with a slight chance of a thunderstorm this
evening.

Snow will continue in the mountains tonight, with some heavy
showers. More widespread light rain will develop overnight on the
plains. The rain will mix with snow above 5000 feet, with small
accumulations possible in the foothills and south of Denver.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow and hazardous travel conditions can be expected in the
mountains, foothills, and Palmer Divide Saturday through Saturday
night.

Meanwhile, rain and snow will overspread into the I-25 Corridor
from Denver to Fort Collins Saturday, with a period of heavy snow
possible by Saturday evening. Snow accumulations will depend
heavily on precipitation intensity and a variety of other factors
that are not yet well resolved. Over the eastern plains, mostly
rain is expected, but some snow is still possible late Saturday
night or Sunday.

Given the uncertainty in this forecast, continue to check back
for updates on this storm system, potential snowfall amounts, and
expected impacts.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters will be appreciated.

Gimmestad/Hiris

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 2, 5:00 PM MST to February 3, 8:15 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 14 inches at Loveland Pass, 12 inches at Copper Mountain, 11.5 inches near Silverthorne, 11 inches at Keystone, and 10 inches at Breckenridge and Williams Fork Reservoir.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 3, 3:30 AM MST to 8:15 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 17 inches northwest of Horsetooth Mountain, 16.9 inches, 7 miles southeast of Cherokee Park, 16 inches near Buckhorn Mountain, 15.2 inches near Sunshine, 14.9 inches near Virginia Dale, and 12.8 inches near Mishawaka.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 3, 3:30 AM MST to February 4, 8:15 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 19.5 inches just southwest of Golden, 19 inches at Crescent Village, 18.2 inches near Kittredge, 16 inches near Tiny Town, and 15 inches near Genesee.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 3, 5:00 AM MST to February 4, 5:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 14 inches near Castle Pines, 10 inches, 7 miles south of Sedalia, and 9.5 inches near Castle Rock.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 3, 5:00 AM MST to February 4, 5:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 12 inches near Louisville and Superior, 10.6 inches in northwest Arvada, 10.5 inches in Lakewood, 9.5 inches in Wheat Ridge and 9.3 inches in Lafayette.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
February 3, 10:00 AM MST to 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 1 to 4 inches around Fort Collins and Loveland.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 3, 10:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 6.5 near Centennial, 6 inches in Aurora and Westminster, 5.5 inches at Denver International Airport, and 3.8 inches in northeast Thornton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152612, 1152614, 1152615, 1152613, 1152664, 1152665, 1152666.